High Wind, Morton
- When
- April 16, 2:28 AM CST
- Where
- Morton forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 37.191, -101.799 (the zone’s center; the record gives no point)
High wind of 50 to 70 mph was widespread and caused some minor damage to roofs and billboards across the area.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
High wind of 50 to 70 mph was widespread and caused some minor damage to roofs and billboards across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 16, 2:25 AM CST, 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 325 AM CDT WED APR 16 2003 DAYS 1-2... FORECAST CHALLENGES FOR TODAY WILL BE WINDS AT WARNING CRITERIA TODAY AND THE CHANCES FOR RAIN THIS MORNING. 00Z UPPER AIR ANALYSIS SHOWED A CLOSED 500 MB LOW OVER SOUTHEAST COLORADO, PRETTY CLOSE TO WHERE PREVIOUS MODEL RUNS HAVE DEPICTED IT DURING THE PAST FEW DAYS. 850 ANALYSIS HAD THE LOW JUST SW OF KLBF WHILE THE SURFACE LOW HAD OCCLUDED AND WAS LOCATED NEAR KGCK AT 06Z. RADAR MOSAIC SHOWING A DECENT PRECIP SHIELD OVER NORTHWEST KANSAS AND THIS WAS EXTENDING SOUTH INTO THE SOUTHWEST PART OF THE STATE. THE UPPER LEVEL LOW PRESSURE SYSTEM WILL CONTINUE TO MOVE EAST TODAY AND SHOULD BE OVER MISSOURI BY THIS EVENING. AS THE DEEP SURFACE LOW MOVES EAST, THE STRONG GRADIENT WINDS, WHICH HAVE ALREADY MOVED INTO EXTREME SOUTHWEST KANSAS, WILL SPREAD EAST ACROSS THE CWA THIS MORNING. HAVE ALREADY UPGRADED THE WIND ADVISORY TO A HIGH WIND WARNING AS STATIONS IN EASTERN COLO HAVE BEEN HITTING IT FOR A COUPLE HOURS NOW AND ELKHART HAS HIT 60 KNOTS SO FAR. THINK THAT THE AREA OF HIGHEST WINDS WILL MOVE INTO THE EASTERN SECTIONS OF THE CWA BY NOON OR SO. THINK THAT THE SOUTHEAST SECTIONS OF THE CWA ARE QUESTIONABLE AS FAR AS HITTING WARNING CRITERIA BUT MESOETA SHOWING A BRIEF PERIOD OF 50KT WINDS AT 850 IN THAT AREA SO HAVE GONE AHEAD AND INCLUDED THEM TOO. HAVE A FEELING THAT THE WINDS WILL BE SETTLING DOWN A BIT FARTHER WEST BY LATE MORNING SO DAY SHIFT WILL NEED TO FURTHER EVALUATE AND MAKE DOWNGRADES IF NECESSARY. WINDS SHOULD SUBSIDE FAIRLY QUICKLY BY SUNSET AS THE GRADIENT RELAXES QUITE A BIT. ONGOING PRECIP HAS BEEN WRAPPING AROUND THE UPPER SYSTEM INTO WEST CENTRAL KANSAS EARLY THIS MORNING. THIS AREA WILL CONTINUE TO DO SO AS IT MOVES EAST THROUGH THE MORNING HOURS. HAVE INCREASED POPS ACROSS THE CWA THIS MORNING WITH LIKELY POPS IN THE NORTH AND CHANCE POPS GENERALLY SOUTH OF THE ARK RIVER. THINK THAT MOST OF THE PRECIP SHOULD BE ENDING OVER THE EASTERN SECTIONS OF THE CWA BY 18Z. REST OF THE FORECAST LOOKS PRETTY GOOD AND HAVE ONLY MADE MINOR CHANGES. DAYS 3-7... ONLY A FEW MINOR CHANGES TO THE EXTENDED FORECAST TONIGHT. ALL THE MEDIUM RANGE MODELS AGREEING ON THE GENERAL PROGRESSIVE PATTERN, BUT DIFFERING ON THE PARTICULARS. NEXT TROUGH DUE LATE IN THE WEEK AND INTO THE WEEKEND, WITH A LEAD SHORTWAVE MOVING INTO THE PLAINS ON FRIDAY AND THE MAIN TROUGH DIGGING IN ON SATURDAY. MODELS ARE ALL OVER THE PLACE WITH THE SFC LOW PLACEMENT ON FRIDAY, WITH CENTERS RANGING FROM THE TX/OK PANHANDLES TO NORTHERN NE. WILL LEAVE THE CURRENT PRECIP FORECAST ALONE SINCE IT LOOKS FAIRLY REASONABLE WITH ALL THE UNCERTAINTY. THE TROUGH MOVES OFF ON SUNDAY, WITH RIDGING MOVING INTO THE PLAINS EARLY NEXT WEEK. MADE SOME CHANGES TO THE TEMPERATURE FORECAST DUE TO THIS, RAISING HIGHS A BIT ON MONDAY AND TUESDAY AS SOUTHERLY SFC FLOW RETURNS. .PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 65 38 65 39 / 40 00 00 00 GCK 66 35 64 37 / 70 00 00 00 EHA 71 37 68 38 / 40 00 00 00 LBL 70 36 67 39 / 40 00 00 00 HYS 59 35 62 36 / 70 00 00 00 P28 67 40 67 42 / 40 00 00 00 .DDC WATCHES/WARNINGS/ADVISORIES... KS...HIGH WIND WARNING FOR TODAY KSZ030-031-043>046-061>066-074>081- 084>090 GERARD/RITTERLING
KSZ030-031-043>046-061>066-074>081-084>090-161050- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 550 AM CDT TUE APR 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT WINDS WILL INCREASE FROM THE SOUTH TO SOUTHWEST AT 25 TO 35 MPH BY LATE MORNING AND WILL CONTINUE THROUGH THE REST OF TODAY. THE STRONG WINDS HAVE PROMPTED A WIND ADVISORY FOR ALL OF SOUTHWEST INTO PORTIONS OF WEST CENTRAL AND SOUTH CENTRAL KANSAS. THE GUSTY WINDS IN COMBINATION WITH WARM AFTERNOON TEMPERATURES WILL PUSH THE FIRE DANGER INDEX INTO THE VERY HIGH CATEGORY. AN INTENSE UPPER LEVEL DISTURBANCE OVER THE DESERT SOUTHWEST EARLY THIS MORNING WILL MOVE RAPIDLY TOWARD THE CENTRAL PLAINS AND WILL BE MOVING OUT OVER SOUTHWEST KANSAS LATE THIS AFTERNOON. THIS WILL AID IN THE DEVELOPMENT OF THUNDERSTORMS ALONG AND EAST OF A DRYLINE SITUATED IN SOUTHWEST KANSAS TODAY. THUNDERSTORMS WILL INITIALLY DEVELOP ALONG AND EAST OF HIGHWAY 83 AFTER 3 PM AND THEN MOVE TO THE EAST AND NORTHEAST THIS EVENING. THE MAIN THREAT FROM THUNDERSTORMS THAT DEVELOP WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AS THE UPPER SYSTEM MOVES EAST ON WEDNESDAY, A STRONG SURFACE LOW PRESSURE SYSTEM WILL ALSO MOVE EAST THROUGH SOUTHERN NEBRASKA. WINDS WILL SWITCH TO THE WEST TO NORTHWEST WEDNESDAY MORNING AND WILL INCREASE TO 35 TO 45 MPH WITH GUSTS OF 55 TO 60 MPH POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED GENERALLY EAST AND NORTHEAST OF A LINE FROM SCOTT CITY TO GARDEN CITY AND LIBERAL AFTER 3 PM. GERARD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1007 PM CST TUE APR 15 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0325 PM 25NE GARDEN CITY KS 0.75 IN HAIL
04/15/03 FINNEY PUBLIC REPORT.
0355 PM 3W DIGHTON KS 2.00 IN HAIL
04/15/03 LANE PUBLIC REPORT.
0400 PM 2S AMY KS 2.00 IN HAIL
04/15/03 LANE SPOTTER REPORT.
0403 PM 4NW DIGHTON KS 0.88 IN HAIL
04/15/03 LANE PUBLIC REPORT.
0404 PM 3W DIGHTON KS 1.00 IN HAIL
04/15/03 LANE SPOTTER REPORT.
0405 PM ULYSSES KS 60 MPH TSTM GUST
04/15/03 GRANT REPORTED BY GRANT
SHERIFFS OFFICE.
0405 PM 5S LAKIN KS 0.75 IN HAIL
04/15/03 KEARNY PUBLIC REPORT.
0410 PM 7W DIGHTON KS 2.00 IN HAIL
04/15/03 LANE SPOTTER REPORT.
0415 PM 18SE HUGOTON KS 60 MPH TSTM GUST
04/15/03 STEVENS PUBLIC REPORT.
0415 PM 10S LAKIN KS 60 MPH TSTM GUST
04/15/03 KEARNY PUBLIC REPORT.
0415 PM 5NW DIGHTON KS 1.75 IN HAIL
04/15/03 LANE PUBLIC REPORT.
0417 PM SHIELDS KS 1.75 IN HAIL
04/15/03 LANE SPOTTER REPORT.
0422 PM 3S LIBERAL KS 0.75 IN HAIL
04/15/03 SEWARD SPOTTER REPORT.
0422 PM 4N LIBERAL KS 60 MPH TSTM GUST
04/15/03 SEWARD SPOTTER REPORT.
0425 PM 11E ULYSSES KS 70 MPH TSTM GUST
04/15/03 GRANT PUBLIC REPORT.
0430 PM 15N SUBLETTE KS 60 MPH TSTM GUST
04/15/03 HASKELL SPOTTER REPORT.
0435 PM SHIELDS KS 2.00 IN HAIL
04/15/03 LANE SPOTTER REPORT.
0435 PM GARDEN CITY KS 1.00 IN HAIL
04/15/03 FINNEY SPOTTER REPORT.
0437 PM GARDEN CITY KS 0.88 IN HAIL
04/15/03 FINNEY SPOTTER REPORT.
0444 PM GARDEN CITY KS 1.00 IN HAIL
04/15/03 FINNEY SPOTTER REPORT.
0445 PM 12S KISMET KS 70 MPH TSTM GUST
04/15/03 SEWARD SPOTTER REPORT.
0450 PM 10N GARDEN CITY KS 1.00 IN HAIL
04/15/03 FINNEY PUBLIC REPORT.
0505 PM 11SE SHALLOW WATER KS 0.75 IN HAIL
04/15/03 SCOTT PUBLIC REPORT. HAIL
COVERED THE GROUND.
0530 PM 16S MEADE KS 60 MPH TSTM GUST
04/15/03 MEADE SPOTTER REPORT.
25/15PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1007 PM CST TUE APR 15 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0325 PM 25NE GARDEN CITY KS 0.75 IN HAIL
04/15/03 FINNEY PUBLIC REPORT.
0355 PM 3W DIGHTON KS 2.00 IN HAIL
04/15/03 LANE PUBLIC REPORT.
0400 PM 2S AMY KS 2.00 IN HAIL
04/15/03 LANE SPOTTER REPORT.
0403 PM 4NW DIGHTON KS 0.88 IN HAIL
04/15/03 LANE PUBLIC REPORT.
0404 PM 3W DIGHTON KS 1.00 IN HAIL
04/15/03 LANE SPOTTER REPORT.
0405 PM ULYSSES KS 60 MPH TSTM GUST
04/15/03 GRANT REPORTED BY GRANT
SHERIFFS OFFICE.
0405 PM 5S LAKIN KS 0.75 IN HAIL
04/15/03 KEARNY PUBLIC REPORT.
0410 PM 7W DIGHTON KS 2.00 IN HAIL
04/15/03 LANE SPOTTER REPORT.
0415 PM 18SE HUGOTON KS 60 MPH TSTM GUST
04/15/03 STEVENS PUBLIC REPORT.
0415 PM 10S LAKIN KS 60 MPH TSTM GUST
04/15/03 KEARNY PUBLIC REPORT.
0415 PM 5NW DIGHTON KS 1.75 IN HAIL
04/15/03 LANE PUBLIC REPORT.
0417 PM SHIELDS KS 1.75 IN HAIL
04/15/03 LANE SPOTTER REPORT.
0422 PM 3S LIBERAL KS 0.75 IN HAIL
04/15/03 SEWARD SPOTTER REPORT.
0422 PM 4N LIBERAL KS 60 MPH TSTM GUST
04/15/03 SEWARD SPOTTER REPORT.
0425 PM 11E ULYSSES KS 70 MPH TSTM GUST
04/15/03 GRANT PUBLIC REPORT.
0430 PM 15N SUBLETTE KS 60 MPH TSTM GUST
04/15/03 HASKELL SPOTTER REPORT.
0435 PM SHIELDS KS 2.00 IN HAIL
04/15/03 LANE SPOTTER REPORT.
0435 PM GARDEN CITY KS 1.00 IN HAIL
04/15/03 FINNEY SPOTTER REPORT.
0437 PM GARDEN CITY KS 0.88 IN HAIL
04/15/03 FINNEY SPOTTER REPORT.
0444 PM GARDEN CITY KS 1.00 IN HAIL
04/15/03 FINNEY SPOTTER REPORT.
0445 PM 12S KISMET KS 70 MPH TSTM GUST
04/15/03 SEWARD SPOTTER REPORT.
0450 PM 10N GARDEN CITY KS 1.00 IN HAIL
04/15/03 FINNEY PUBLIC REPORT.
0505 PM 11SE SHALLOW WATER KS 0.75 IN HAIL
04/15/03 SCOTT PUBLIC REPORT. HAIL
COVERED THE GROUND.
0530 PM 16S MEADE KS 60 MPH TSTM GUST
04/15/03 MEADE SPOTTER REPORT.
25/15The national radar mosaic for the moment the first event began.
19 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5353308, 5353309, 5353310, 5353311, 5353312, 5353313, 5353314, 5353315, 5353316, 5353317, 5353318, 5353319, 5353320, 5353321, 5353322, 5353323, 5353324, 5353325, 5353326.